Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 74, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 4, 2014, 5:49 PM EDT for Hancock County, Tennessee; Lee County, Virginia. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2014, 5:49 PM EDT (21:49 UTC)
- Expired
- Jun 4, 2014, 6:45 PM EDT
- In force
- 56 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Hancock County, TN, Lee County, VA
The radar
The Knoxville radar (KMRX), 57 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 2:51 PM EDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1234 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
509
WUUS54 KMRX 042149
SVRMRX
TNC067-VAC105-042245-
/O.NEW.KMRX.SV.W.0074.140604T2149Z-140604T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
549 PM EDT WED JUN 4 2014
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HANCOCK COUNTY IN EASTERN TENNESSEE...
LEE COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 645 PM EDT
* AT 548 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED OVER CUBAGE...OR 10 MILES
SOUTHEAST OF PINEVILLE...AND WAS MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
SNEEDVILLE...JONESVILLE...PENNINGTON GAP...ST. CHARLES...DRYDEN...
KYLES FORD...EVANSTON...ROSE HILL...PATTONSVILLE...AND EWING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM THIS EVENING FOR
SOUTHWEST VIRGINIA. ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...
IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 3675 8283 3671 8286 3667 8295 3657 8300
3646 8326 3652 8339 3660 8347 3660 8356
3663 8362 3667 8352 3667 8342 3671 8330
3674 8313 3682 8310
TIME...MOT...LOC 2148Z 291DEG 22KT 3670 8352
$$
DMG1 follow-up statement
464
WWUS54 KMRX 042218
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
618 PM EDT WED JUN 4 2014
TNC067-VAC105-042245-
/O.CON.KMRX.SV.W.0074.000000T0000Z-140604T2245Z/
HANCOCK TN-LEE VA-
618 PM EDT WED JUN 4 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR HANCOCK AND LEE COUNTIES...
AT 616 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR HENSLEY STORE...OR 8 MILES
NORTHWEST OF SNEEDVILLE...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
SNEEDVILLE...JONESVILLE...PENNINGTON GAP...ST. CHARLES...DRYDEN...
KYLES FORD...EVANSTON...ROSE HILL...PATTONSVILLE AND EWING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING
FOR SOUTHWESTERN VIRGINIA. ALTHOUGH A TORNADO IS NOT IMMEDIATELY
LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.
&&
LAT...LON 3675 8283 3671 8286 3667 8295 3657 8300
3646 8326 3652 8339 3660 8347 3666 8344
3667 8342 3671 8330 3674 8313 3682 8310
TIME...MOT...LOC 2216Z 288DEG 23KT 3665 8330
$$
TDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:35 PM EDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jun 4, 2:35 PM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 235 PM EDT WED JUN 4 2014 .SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...CURRENT SURFACE ANALYSIS SHOWS A WEAK FRONTAL BOUNDARY JUST NORTH OF THE OHIO RIVER...WITH A VERY WARM AND MOIST AIR MASS OVER THE FORECAST AREA. SATELLITE AND RADAR IMAGERY REVEAL SOME CONVECTIVE ACTIVITY BEGINNING TO REDEVELOP OVER THE MID MS RIVER VALLEY...WHICH SHOULD THEN MOVE SOUTHEASTWARD INTO A VERY UNSTABLE AIR MASS DEVELOPING THIS AFTERNOON OVER THE TN RIVER VALLEY. WITH A FAIRLY STRONG MID LEVEL WIND FLOW (AROUND 40 TO 45 KT)...EXPECT THIS CONVECTION TO ORGANIZE INTO AN MCS WITH THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS...AS WELL AS LARGE HAIL... LOCALLY HEAVY RAINFALL...AND AN ISOLATED TORNADO. RIGHT NOW...IT APPEARS THAT THIS POTENTIAL MCS SHOULD BEGIN TO AFFECT THE CUMBERLAND PLATEAU AROUND 00Z (8 PM EDT)...AND THEN THE REST OF THE FORECAST AREA AFTER SUNSET. MODELS THEN INDICATE THAT THE FRONTAL BOUNDARY WILL SLOWLY DRIFT SOUTHWARD THROUGH THE FORECAST AREA ON THURSDAY...WITH ANOTHER MCS POSSIBLY FORMING AROUND THE OZARKS REGION THURSDAY AFTERNOON AND THEN MOVING SOUTHEASTWARD ACROSS THE TN RIVER VALLEY. WHILE THE MODELS INDICATE THAT THIS FRONTAL BOUNDARY WILL MOVE AS FAR SOUTH AS THE SOUTHERN TN BORDER...THINK THAT IT WILL LIKELY BECOME QUASI- STATIONARY SOMEWHERE AROUND THE MIDDLE OF THE FORECAST AREA SINCE THE UPPER-LEVEL FLOW APPEARS TO BECOME PARALLEL TO THE BOUNDARY. THUS...WILL KEEP A MENTION OF SCATTERED CONVECTION FOR MOST OF THE FORECAST AREA THROUGH FRIDAY NIGHT. AS FOR TEMPS...GFS AND NAM GUIDANCE NUMBERS ARE IN GENERAL AGREEMENT THROUGH FRIDAY NIGHT...BUT WILL TREND TOWARDS THE SLIGHTLY WARMER NAM NUMBERS SINCE THE FRONTAL BOUNDARY IS EXPECTED TO REMAIN FARTHER NORTH THAN THE MODELS WOULD SUGGEST. .LONG TERM (SATURDAY THROUGH WEDNESDAY)...A FRONTAL BOUNDARY WILL REMAIN STATIONARY ACROSS THE SOUTHERN APPALACHIANS AND TENNESSEE VALLEY THROUGH MUCH OF THE PERIOD. THE ATMOSPHERE SHOULD BE ABLE TO PRODUCE THE NECESSARY AMOUNT OF INSTABILITY FOR SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY ACROSS THE REGION. THERE IS A POSSIBILITY THAT THE CONVECTION COULD BE A LITTLE MORE ORGANIZED AROUND THE SUNDAY THROUGH MONDAY TIME FRAME AS THE MODELS SHOW A SLIGHTLY MORE AMPLIFIED UPPER LEVEL TROUGH BUILDING ACROSS THE REGION. THEREFORE PROBABILITY OF PRECIPITATION MAY NEED TO BE ADJUSTED A LITTLE HIGHER EARLY IN THE NEW WEEK. TRIMMED A COUPLE DEGREES OFF SUGGESTED HIGH TEMPERATURES DURING THE LONG TERM PERIOD. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 71 88 67 88 / 50 50 40 40 KNOXVILLE MCGHEE TYSON AIRPORT, TN 70 86 65 86 / 70 50 20 30 OAK RIDGE, TN 70 86 65 86 / 70 50 20 30 TRI CITIES AIRPORT, TN 66 83 60 83 / 70 50 20 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DMG/
Hazardous weather outlook, Jun 4, 10:30 AM EDT, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 1030 AM EDT WED JUN 4 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-051000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-SULLIVAN- JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-SOUTHEAST GREENE-WASHINGTON TN- UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON- NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-WISE-SCOTT- RUSSELL-WASHINGTON- 1030 AM EDT WED JUN 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... AN ORGANIZED COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE SOUTHEASTWARD FROM THE OHIO RIVER VALLEY THIS AFTERNOON...AND INTO THE SOUTHERN APPALACHIAN REGION TONIGHT. THIS SYSTEM WILL BRING THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...AND LOCALLY HEAVY RAINFALL. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SCATTERED THUNDERSTORMS MAY LINGER THURSDAY MORNING AND THEN DEVELOP AGAIN DURING THE AFTERNOON HOURS...ESPECIALLY OVER SOUTHEAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE...WITH THE POTENTIAL FOR STRONG WINDS... HAIL...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT. DMG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 6:44 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 61 min |
| Jun 4, 7:12 PM EDT | Special Weather Statement | MRX | Hancock | 48 min |
| Jun 4, 7:59 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Washington | 33 min |
| Jun 4, 6:17 PM EDT | Severe Thunderstorm Warning | MRX | Wise, City of Norton | 23 min |
| Jun 4, 7:32 PM EDT | Special Weather Statement | MRX | City of Bristol | 43 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2014Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.